Mount Sinai Health System, US.
Title: Necrotizing Autoimmune Myopathy
She has completed her Bachelor degree in Neuroscience in the year 2011 from the university of Toronto.She served as student volunteer in the Distress centers of Toronto in the year 2010-2011. She served as aStudent research assistant in university of Manitoba in the year 2012. Currently she is working as a resident physician in Mount Sinai Health system from 2016
Ever since their introduction, Statins have been among the most commonly prescribed medications. Their efficacy in reducing cardiovascular events is well documented and as medications, they are well tolerated by most patients. A recent meta-analysis shows that roughly 1/10,000 taking statins had serious muscle pathology with elevated muscle breakdown enzymes. Some of this pathology is autoimmune in nature. Autoimmune antibodies against 3-hydroxyl-3-methylglutaryl coenzyme A (HMG-CoA) reductase rarely develop in patients on statins and results in muscle pain, weakness, elevated creatine kinase, and muscle death on biopsy. According to the NEJM, the exact incidence of NAM is unknown but it is estimated to about 2-3 every 100,000 people on statins and the onset of symptoms is variable.
Mr. HR is a 50-year-old Hispanic male with a history of statin use who presented with a five month history of progressive weakness of upper and lower extremities.â€¨He reported that 5 months prior to presentation, he was able to carry out Activities of Daily Living (ADL), however he became progressively weak to a point where he was not able to walk or lift heavy objects. He further reported functional incontinence, decreased appetite and weight loss. The patient denied any fever, chills, joint pain, dysphagia, skin rash or cold/heat intolerance. â€¨His medical history was significant for diabetes mellitus (Type II), essential hypertension and hyperlipidemia, for which he was initially treated with Lovastatin 40mg daily at night for over 5 years. Lovastatin was stopped 3 months prior to presentation as the patient was noted to have elevated creatinine phosphokinase (CPK) at the time. His other home medications include Lantus 12 units at night, Lispro 4 units after meals, Hydrochlorothiazide 25mg daily and Gabapentin 200mg three times a day. He denied smoking, drinking (however reported history of heavy drinking a year prior) or drug use. HR had no family history of autoimmune or neuromuscular disease. On physical examination, he had symmetric muscle weakness, with strength being 3 out of 5 in the upper extremities bilaterally and 2 out of 5 in the lower extremities bilaterally. His sensation, cranial nerves II-XII and deep tendon reflexes were grossly intact. Laboratory studies showed a significantly elevated CPK level of 5733 IU/L (normal range: 30-223 IU/L), with normal TSH and ESR. Anti-glutamic acid decarboxylase (GAD) antibodies, RNP antibodies, Scl-70 scleroderma antibodies, Rheumatoid factor and Acetylcholine Receptor antibody were negative. Further, 3-hydoxy-3-methylglutaryl-coenzyme A reductase antibodies were detected at a level > 200 units (normal range: 0-19 units). Electromyography was performed on the right upper and lower extremity and demonstrated electrophysiological evidence of proximal myopathy along with a predominantly axonal sensory motor polyneuropathy. A muscle biopsy was subsequently performed on the left thigh and showed areas of active myopathic changes with focal necrosis and minimal perimysial lymphocytic infiltrate. â€¨The patient was then started on prednisone 60mg with little to no improvement. He was then discharged to a rehab facility with rheumatology follow up.
Discussion and Conclusion
In the early 1980s when statins were first introduced to the market, their side effects of myalgia/myopathy were not considered as common adverse effects.â€¨Muscle-related problems and myopathies related to Statin use have been shown to present in a wide range of variety, from the common myalgias to the recently described necrotizing autoimmune myopathy (NAM). Little is known about this devastating form of autoimmune myopathy. As such: presentation, response to therapy, and prognosis remain incompletely defined and the evidence base for best-practice treatment is lacking. With greater understanding of this condition, it may also be possible in the future to implement guidelines for physicians recommending measuring a baseline CPK level on patients prior to the ignition of statin therapy as an attempt to stratify an individual’s risk for developing this complication prior to exposure